Florida, 2011

Damaging Wind in Florida, September 21, 2011

September 21, 2011 · NWS JAX · 1 event in 1 county or zone

Moist yet weak south to southwest steering flow and active sea breezes supported heavy rainfall in showers and storms. Diurnal instability enhanced storms in the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moist yet weak south to southwest steering flow and active sea breezes supported heavy rainfall in showers and storms. Diurnal instability enhanced storms in the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM EST, 3 hours earlier.

Area forecast discussion, Sep 21, 2:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT WED SEP 21 2011

...ELEVATED RAIN CHANCES CONTINUE THROUGH THE END OF THE WEEK...

.SHORT TERM...NOW THROUGH SATURDAY...

REST OF THIS AFTERNOON...SCATTERED SHOWERS AND TSTMS CONTINUE TO
IMPACT REGION UNDER MOIST SOUTHERLY FLOW. STRONGEST ACTIVITY EARLY
THIS AFTERNOON IS ACROSS SOUTHEAST GEORGIA AS SLIGHT RIDGING ALOFT
SUPPRESSES ACTIVITY ACROSS INLAND NE FL. REMAINDER OF THE INLAND
AREAS SHOULD FILL IN WITH CONVECTION DURING THE LATE AFTERNOON
HOURS. LOCALLY HEAVY RAINFALL CONTINUES TO BE MAIN THREAT WITH SOME
STRONG TSTMS BACK-BUILDING ACRS SERN GA...AND HAVE ISSUED MULTIPLE
FLOOD ADVISORIES TO HANDLE THESE AREAS. ISOLD STORMS MAY BECOME
STRONG TO SEVERE WITH WET MICROBURSTS POSSIBLE THROUGH SUNSET MAINLY
WITH MERGING CLUSTERS OF STORMS. ACTIVITY CONTINUES TO DRIFT TOWARD
THE NORTHEAST AT 5-10 MPH.

TONIGHT...EXPECT CONVECTION TO ONCE AGAIN WIND DOWN AFTER SUNSET
BECOMING ISOLATED...WITH MOST ACTIVITY ENDING AFTER MIDNIGHT. LIGHT
WIND FLOW AND HIGH DEWPOINTS WILL ALLOW FOR PATCHY FOG TO FORM ONCE
AGAIN AND SIGNIFICANT BREAKS IN THE DEBRIS CLOUDS WILL ALLOW FOR
SOME AREAS TO HAVE DENSE FOG. MIN TEMPS IN THE LOWER TO MID 70S.

THU...DEEP AND MOIST SOUTHERLY FLOW WITH PRECIPITABLE WATER AMOUNTS
CLOSE TO 2 INCHES WILL LEAD TO ANOTHER NUMEROUS SHOWER AND TSTM DAY
WITH MOST ACTIVITY DURING THE AFTERNOON HOURS. SLOW STORM MOTION
WILL CONTINUE THE THREAT OF LOCALLY HEAVY RAINFALL WITH A FEW ISOLD
STRONG/SEVERE WET MICROBURST STORMS AS WELL. MAX TEMPS GENERALLY IN
THE UPPER 80S.

FRI...COLD FRONT OVER THE SERN U.S. WILL SAG SE TOWARD THE LOCAL
FORECAST AREA AND THIS WILL KEEP THE RAIN CHANCES ELEVATED WITH
NUMEROUS SHOWERS AND TSTMS CONTINUING...ONCE AGAIN...MAINLY DURING
THE AFTERNOON AND EVENING DURING PEAK HEATING HOURS WITH MAX TEMPS
INTO THE UPPER 80S. THREATS WILL REMAIN THE SAME WITH LOCALLY HEAVY
RAINFALL AND ISOLD STRONG/SEVERE WET MICROBURST STORMS...ALTHOUGH
STORM MOTION MAY BE A LITTLE FASTER TOWARD THE NORTHEAST AT 10-15
MPH AT TIMES.

SAT...MODELS START TO LOSE CONSENSUS BY THIS PERIOD...BUT OVERALL
TREND IS THAT FRONT WILL SLOWLY SAG TO THE SE INTO THE FORECAST
AREA...BISECTING THE LOCAL AREA NE-SW BY THE AFTERNOON. THIS WILL
LEAD TO THE HIGHEST POPS (NUMEROUS) ACRS NE FL AND SCATTERED POPS
ACRS SE GA. LOCALIZED FLOODING AND ISOLD STRONG/SEVERE STORMS STILL
POSSIBLE WITH MAX TEMPS IN THE UPPER 80S.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

SUN...FRONT WILL SLOWLY SHIFT SE THROUGH THE FORECAST AREA AND
OFFSHORE BY SUNDAY NIGHT AS UPPER LOW OVER THE CENTRAL U.S. SENDS A
SIGNIFICANT DRY SLOT INTO THE FORECAST AREA. THIS WILL LEAD TO VERY
LITTLE PCPN ACRS SE GA WHILE NE FL WILL STILL SEE ISOLD/SCATTERED
TSTM ACTIVITY IF THE FRONT IS SLOW MOVING THROUGH THE REGION.
CONFIDENCE IN TIMING OF PCPN ON SUNDAY IS ONLY LOW-MODERATE AT THIS
TIME.

MON-WED...LARGE CUT-OFF UPPER LOW OVER THE OHIO VALLEY WILL PROGRESS
EASTWARD TOWARD THE MID ATLC STATES AND PUSH LARGE AREA OF DRIER
MID/UPPER LEVEL AIRMASS INTO THE FORECAST AREA AND WILL END MOST OF
THE PCPN AND HAVE KEPT THE FORECAST DRY THROUGH THE PERIOD WITH
SILENT 10% POPS. MAX TEMPS WILL REMAIN SLIGHTLY ABOVE CLIMO VALUES
IN THE MID 80S AND LOWS IN THE 60S.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING PRODUCING BRIEF IFR CONDITIONS IN HEAVY RAIN.
MOSTLY VFR CONDITIONS OUTSIDE OF SHOWER ACTIVITY. MVFR VSBYS LATE
TONIGHT IN PATCH FOG.

&&

.MARINE...EASTERLY FLOW WILL CONTINUE WITH SWELLS PERSISTING. SEAS
WILL BE UP TO 5 FEET OFFSHORE AND WINDS UP TO 15 KNOTS. NO
HEADLINES.

RIP CURRENTS: MODERATE RISK TO CONTINUE DUE TO EASTERLY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  88  68  88 /  20  70  40  70
SSI  77  85  74  84 /  20  70  50  60
JAX  74  88  72  88 /  20  70  50  60
SGJ  76  88  74  89 /  20  70  50  60
GNV  72  89  71  90 /  20  70  30  70
OCF  72  91  70  91 /  20  70  30  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/PRESNALL
Hazardous weather outlook, Sep 21, 9:45 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT WED SEP 21 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1045 AM EDT WED SEP 21 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...LOCALLY HEAVY RAINFALL POSSIBLE IN SLOW MOVING THUNDERSTORMS...

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...TODAY AND TONIGHT...

A WEAK SURFACE TROUGH OVER THE AREA AND A MOIST AIRMASS IS EXPECTED
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING. AN ISOLATED
STRONG TO SEVERE THUNDERSTORM IS POSSIBLE IN THE AFTERNOON. THE
MAIN CONCERNS WILL BE STRONG GUSTY WINDS...EXCESSIVE LIGHTNING...AND
PERIODS OF LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE NORTHEAST
AROUND 10 MPH...WITH SLOW AND MERGING STORMS CAPABLE OF PRODUCING 2
TO 4 INCHES OF RAINFALL IN LOCALIZED AREAS.

SMALL EASTERLY SWELLS AND ONSHORE FLOW WILL CONTINUE A MODERATE RIP
CURRENT RISK AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST ON
THURSDAY AND FRIDAY DUE TO PLENTIFUL MOISTURE...UPPER LEVEL
DISTURBANCES...AND A WEAK LOW EXPECTED TO FORM NEAR THE SOUTHEAST
GEORGIA COAST. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THIS TIME FRAME. A SLOW MOVING COLD FRONT WILL
MOVE INTO THE AREA DURING THE WEEKEND WITH SCATTERED THUNDERSTORMS
EXPECTED. THUNDERSTORMS CHANCES ARE EXPECTED TO DECREASE EARLY
NEXT WEEK.

AN ELEVATED RISK OF RIP CURRENTS MAY CONTINUE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME BUT SPOTTERS
ARE REQUESTED TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/JCH

In the hours before

Special weather statement, Sep 21, 3:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
457 PM EDT WED SEP 21 2011

FLZ030-031-036-212145-
ALACHUA-BRADFORD-UNION-
457 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
BRADFORD...NORTHERN ALACHUA AND WESTERN UNION COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DUKES...OR 2 MILES NORTHEAST OF
WORTHINGTON SPRINGS...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND WORTHINGTON SPRINGS...BROOKER...DUKES
AND LAKE BUTLER THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3001 8255 3011 8244 3010 8229 2990 8227
      2984 8247
TIME...MOT...LOC 2057Z 160DEG 3KT 2996 8240

SHULER
Special weather statement, Sep 21, 4:17 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT WED SEP 21 2011

FLZ031-036-037-212200-
ALACHUA-BRADFORD-PUTNAM-
517 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
BRADFORD...EASTERN ALACHUA AND WESTERN PUTNAM COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF MELROSE...MOVING NORTH
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MELROSE...GROVE PARK...ORANGE HEIGHTS AND WALDO THROUGH 600 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2980 8226 2983 8205 2972 8205 2972 8203
      2975 8199 2964 8197 2960 8216
TIME...MOT...LOC 2117Z 160DEG 3KT 2971 8209

SHULER
Special weather statement, Sep 21, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT WED SEP 21 2011

FLZ022-036-212215-
ALACHUA-COLUMBIA-
533 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 615 PM EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF HIGH SPRINGS...OR
12 MILES SOUTHWEST OF WORTHINGTON SPRINGS...MOVING NORTH AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALACHUA...HIGH
SPRINGS...OLENO STATE PARK AND FORT WHITE THROUGH 615 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3000 8258 2998 8257 2996 8254 2994 8253
      2994 8251 2976 8242 2969 8261 2976 8266
      2983 8266 2985 8272 2992 8277
TIME...MOT...LOC 2133Z 160DEG 3KT 2980 8255

SHULER
Special weather statement, Sep 21, 4:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
538 PM EDT WED SEP 21 2011

GAZ149-163-212215-
ATKINSON-CLINCH-
538 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
ATKINSON AND NORTHWESTERN CLINCH COUNTIES FOR EXCESSIVE LIGHTNING
VALID UNTIL 615 PM EDT...

AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF PEARSON...MOVING NORTH
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
PEARSON AND AXSON THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO
QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC
DEVICES AND APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND
MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3132 8288 3131 8269 3114 8279 3114 8291
TIME...MOT...LOC 2139Z 185DEG 3KT 3119 8283

TRABERT
Special weather statement, Sep 21, 4:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
541 PM EDT WED SEP 21 2011

FLZ022-023-030-212230-
BAKER-COLUMBIA-UNION-
541 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
BAKER...EASTERN COLUMBIA AND NORTHERN UNION COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF OLUSTEE...OR 13 MILES
EAST OF LAKE CITY...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND OLUSTEE AND LULU THROUGH 630 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3037 8264 3045 8237 3012 8230 3008 8248
TIME...MOT...LOC 2142Z 160DEG 3KT 3026 8244

SHULER
Special weather statement, Sep 21, 4:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
553 PM EDT WED SEP 21 2011

FLZ022-023-GAZ150-163-164-212245-
BAKER-CHARLTON-CLINCH-COLUMBIA-WARE-
553 PM EDT WED SEP 21 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
WARE...SOUTHEASTERN CLINCH...NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA AND WESTERN CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 645 PM EDT...

AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES SOUTH OF STEVEN FOSTER STATE
PARK...OR 11 MILES EAST OF FARGO...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STEVEN FOSTER STATE PARK
THROUGH 645 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3086 8259 3086 8222 3052 8226 3052 8253
TIME...MOT...LOC 2154Z 160DEG 3KT 3066 8239

SHULER

The radar

The Jacksonville radar (KJAX), 117 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
September 21, 5:00 PM EST
Where
Alachua County, 1.2 mi E of Clark
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.780, -82.610

Trees were down along NW 142 Avenue just east of U.S. Highways 27 and 41.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340324.